Jump to content
BoCat9

Unconsious, unresponsive

Recommended Posts

I have a question about the first cardiac arrest I ran as a lone medic on the unit.

The call came in as an anaphalactic reaction. We arrive on scene to find a 55 year old male siting in a chair, skin cool and clammy. The patients brother stated that he had walked to his house, came in complaining he had been stung by a wasp and then wouldn't respond any more. Initial assessment showed an overweight male sitting in a chair, unresponsive. Breathing slow and shallow, had a weak carotid pulse. Patient was placed on the stretcher and moved to the unit. On the way to the unit, I requested fire/rescue for assistance and a driver. For assistance, I got 2 teenagers, one of which knew CPR and the other did not. A couple minutes later, an older guy came up to drive.

Before the older guy came up to drive, the patient was placed on the monitor, showing sinus bradycardia, HR 40, dropping. My partner was bagging the patient with an oral airway in place. One of the teenagers was holding cricoid pressure to reduce gastric distension. I also had been watching the monitor and CPR was initiated moments after he went into asystole. After a quick look to start an IV, I opted to start an IO due to lack of periphrial IV access. After I started that, I gave him one mg of epi and hung a bag of normal saline. At that point we were only about 5 minutes from the hospital and I had to call in a report. At that time, I moved to the head of the patient and directly after finishing report, tried to intubate. I wasn't able to visualize the chords, so we just continued bagging the patient. We were at the hospital about one minute after I tried to intubate.

My partner and the 2 teenagers did everything they could do, no problem with them. I was just trying to find out if there was anything I could have done differently that would have possibly ended with a better outcome for this man. (The ER staff worked him for about 15 minutes before they pronounced him dead). Any input would be greatly appreciated.

edited for grammatical error

Edited by BoCat9

Share this post


Link to post
Share on other sites

One thing you have to remember with Asystole and PEA is your Hs and Ts. What was the cause of his cardiac arrest here? You said he said he had been stung. Maybe following your anaphylaxis protocol while doing your cardiac arrest protocol... Just food for thought...from my iPhone. ;-)

  • Like 1

Share this post


Link to post
Share on other sites

What did the patient look like? Swelling/redness to his airway? Rash?

Did the BVM seem effective in maintaining the patients airway? If not, do you have any alternative airway devices?

Did you have time for Benadryl at some point? What did his lungs sounds like with ventilation?

I have a question, the patient went straight from bradycardia into asystole? No shockable rhythms or PEA in between? Just a curiosity thing...

Also, it is much easier to sit back after an event like that and criticize what you did, or think about what could have been done differently, and that is fine, just don't get too caught up in it.

Share this post


Link to post
Share on other sites

Bloke, not a lot here that says anaphylaxis to me, unless there other info you missed. Angio oedema, urticaria, GIT upset etc. Did his resps have a prolonged expiratory phase? regular? Also, did you get a chance to auscultate his lungs.

SOunds likenthis job moved very quick, but if this was anaphylaxis, did you consider IM adrenaline and chest thrusts before you moved to the car?

Share this post


Link to post
Share on other sites

Nothing here indicates anaphylaxis to me at all

We need a lot more information; did he have any swelling or redness, hives, stridor/wheezing, laryngeal edema, anything to suggest he indeed had anaphylaxis? Did he have any cardiac history? Medical history? What was his blood pressure like?

It sounds more like a primary cardiac problem than anything else.

If it were my patient, we'd throw him on the floor, quick primary survey, chuck an LMA in, sounds like by that time he'd probably have been in asystole so work him on the floor, oops he died, terminate resuscitative efforts and go back to the station to watch telly.

Sounds like a much better ending and no teenagers involved.

Share this post


Link to post
Share on other sites
the patient was placed on the monitor, showing sinus bradycardia, HR 40, dropping. My partner was bagging the patient with an oral airway in place.

I most probably would have considered an i.v. sooner, plus atropine when seeing HR40--, then early intubation instead of bagging an OPA (BTW, you didn't mention O2, did you?). With the possible anaphylaxis in mind it wouldn't be a bad thing to have a second i.v. access and more fluid (what was the blood pressure?) plus epinephrine even before he got an arrest. There would be no real contraindication even if a bee sting wasn't the cause. Cortisone/Dimetindene afterwards, especially if allergic reactions occur.

On the other side: sometimes it just happens that patients go into arrest, you seem to were quick and did a proper CPR.

I wasn't able to visualize the chords, so we just continued bagging the patient. We were at the hospital about one minute after I tried to intubate.

I'm soooo glad to have a larynx tube on board...

(The ER staff worked him for about 15 minutes before they pronounced him dead). Any input would be greatly appreciated.

Did they anything about the possible anaphylactic reaction?

Share this post


Link to post
Share on other sites

Nothing here indicates anaphylaxis to me at all

Nor here, but it was alluded to thought there was not enough info in the OP rule it out, or in

Share this post


Link to post
Share on other sites

Some good responses here, and some good questions so we can get more information.

BoCat, you stated that this was "the first cardiac arrest I ran as a lone medic." Do not, do not, do not beat yourself up over this call! Of course you will ask yourself if there is anything you could have done better, or different. Of course you want to learn from this call, so that you will do something different or better next time. That is what a good medic does. But, if you are using this thread to prove to yourself that you did poorly, or did something wrong, that is a BAD BAD thing.

There are details missing that would enable us to give more input (several have asked about signs and symptions of anaphylaxis). I hope that you get the chance to add more informaiton here, so we can all think on it a little more.

Remember, this thread is a learning opportunity for all of us, not just you - so I hope you won't use the responses to beat up on yourself, or bring yourself down.

Share this post


Link to post
Share on other sites

Start working in the house. I find some systems there is a rush to get the patient out of the house and into the ambulance. I understand every scenario is different, but some cases call for intervention prior to extrication from a residence. This sounds like it could have been one of them as you had pulses on scene and lost them sometime shortly during or after the extrication process.

Most of the time...there is more space in the house, more people can help and there may be clues around you...med bottles, witnesses...ect.

Share this post


Link to post
Share on other sites

We had a guy sitting calmly in the chair with the family reporting SOB. Guy speaks no English. They claim he was started on an antibiotic but can't remember what and it wasn't filled yet. NO DISTRESS WHATSOEVER!! We load him up and go. We operate chase vehicles, so I was following behind the BLS ambulance. All of the sudden it vears of the road to a halt. Turns out, the guy started bradying down and coded. Couldn't get him tubed, but had a line, so we did some drugs and took him in. At the hospital, they were able to intubate. Turns out, he was given a shot of PCN that we didn't know about and had an acute reaction, slamming his airway closed. Since my partner gave epi, it opened him up enough to allow intubation, but it was still too late. They pronounced him. He had NO SIGNS other than the complaint of SOB although he appeared in no distress, with clear lungs.

Another one, was an unresposive casino patron. Unresposiive, no gag. Judging from the characters in the room, we went with overdose. Gave narcan and nothing. Looked at his arms and they looked "weird" but I wouldn't say hives. We were able to intubate easily. Figured it couldn't hurt so we gave diphenhydramine. About 10 minutes later he magically woke up and tried to extubate himself. Turns out he ate shrimp and is allergic to shellfish. Then he ate a hamburger which he choked on after his throat suddenly closed.

My point is that neither one of these patients had any signs or indications of allergic reaction. Your guy was reportedly stung. From these past experiences, I would have given Benadryl and maybe some epi as well as a trial an error. It may not be the best medicine, but sometimes you have to try.

Share this post


Link to post
Share on other sites
This thread is quite old. Please consider starting a new thread rather than reviving this one.

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


×
×
  • Create New...